Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 110, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2002, 6:01 PM EDT for Armstrong County, Pennsylvania. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 6:01 PM EDT (22:01 UTC)
- Expired
- May 31, 2002, 7:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:45 PM EDT | Thunderstorm Wind | Schenley, PA | Thunderstorm winds downed a few large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 31, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
462 WUUS51 KPBZ 312201 SVRPBZ PAC005-312300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 600 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARMSTRONG COUNTY IN PENNSYLVANIA * UNTIL 700 PM EDT * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF FORD CITY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ELDERTON AT 615 PM <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 31, 3:10 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 310 PM EDT FRI MAY 31 2002 SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX 359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES. FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY NIGHT. AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE SUNDAY...TUESDAY AND THURSDAY. TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE MOS. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, May 31, 3:08 PM EDT, 2 hours 53 minutes before
PAZ007>009-013>016-022-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 308 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG BUTLER CLARION FOREST JEFFERSON LAWRENCE MERCER VENANGO
Special weather statement, May 31, 3:12 PM EDT, 2 hours 49 minutes before
OHZ039>041-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 312 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... CARROLL COLUMBIANA TUSCARAWAS
Special weather statement, May 31, 5:01 PM EDT, 1 hour before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032- WVZ001>004-012-021>023-041-010300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 501 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:15 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 45 min |
| May 31, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 53 min |
| May 31, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 62 min |
| May 31, 5:18 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 57 min |
| May 31, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 57 min |
| May 31, 5:36 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 39 min |
| May 31, 5:44 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 61 min |
| May 31, 6:07 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 53 min |
| May 31, 6:09 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 51 min |
| May 31, 6:18 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| May 31, 6:32 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| May 31, 6:51 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 54 min |
| May 31, 6:57 PM EDT | Tornado Warning | PBZ | Allegheny | 48 min |
| May 31, 7:00 PM EDT | Tornado Warning | PBZ | Westmoreland | 45 min |
| May 31, 7:19 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 41 min |
| May 31, 7:28 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 62 min |
| May 31, 7:47 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 43 min |
| May 31, 7:47 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 58 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.